A very rare occurrence, but it has just happened to me. In finally getting to the diagnosis of the ‘scintillating scotoma’ I have been complaining about for over a year it appears my retina has been irreversibly damaged. I have had to give up driving on the advice of my ophthalmologist, and if it gets much worse I won’t be able to read.
I will pass on my research and experience here in the hopes it might help someone in the future to avoid , or at least identify this before it gets to the later stages.
1) Check your dose. Your maximum daily dose should be based on IDEAL body weight. If you are overweight you may be getting too high a dose. If you are short, you may be getting too high a dose. A general rule is 6.5mg/kg body weight – based on the correct weight for your height not your actual body weight. Women under 5ft 7ins should get less than 400mg a day.
2) Check your TOTAL dose. This drug builds up in the body and deposits in the retina and cornea, causing the toxicity and resulting eyesight damage. If you have been on it for several years you may be getting close to the maximum total tolerated dose of 1000g (or 1kg). At a 400mg a day dosage this equates to 2,500 days, or 6.8 years. Don’t keep taking it over the 1000g maximum.
3) Of course get regular eye tests. But make sure you get visual field tests, and retinography tests (optimap photographs, and 3D imaging of the retina). Visual acuity is not affected in the early stages. I can still read the bottom line on the optician’s chart! An Amsler Grid is useful for you to test yourself in between optician’s appointments. You are looking for the outer lines of the grid to appear fuzzy or to have disappeared.
4) If the optical tests don’t show any retinal damage, don’t accept this as there being no damage if you have the symptoms. A year ago my retinal tests were clear and the cause of the scotoma was undiagnosed, apparently leaving the medical fraternity baffled. If you have a circle or semi-circle of flashing lights/dots in your field of vision that won’t go away, ask to come off HCQ as a precaution, especially if you are on the topside of the dosage recommendations in 1 and 2 above.
5) If your rheumatologist insists that this is so rare it can’t be possible, don’t be persuaded. Winning the lottery is rarer – but every week someone does! Insist on a change of medication, unless you are prepared to lose your eyesight.
You are the guardian of your own health, make sure you take responsibility for it.